Alert archive / South Dakota / Winter Storm Warnings in 2018
Winter Storm Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this winter storm warning at Feb 8, 2018, 6:31 PM CST for 6 counties in South Dakota. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 8, 2018, 6:31 PM CST (00:31 UTC)
- Expired
- Feb 8, 2018, 11:42 PM CST
- In force
- 5 hr
- Issued by
- NWS Aberdeen, SD
Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 8, 8:44 PM CST | SNOW 3 | Miller, SD | STILL SNOWING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051 WWUS43 KABR 090031 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 631 PM CST Thu Feb 8 2018 SDZ033>037-051-090845- /O.UPG.KABR.WW.Y.0003.000000T0000Z-180209T0600Z/ /O.NEW.KABR.WS.W.0002.180209T0031Z-180209T1200Z/ Stanley-Sully-Hughes-Hyde-Hand-Buffalo- Including the cities of Mission Ridge, Onida, Pierre, Highmore, Miller, and Fort Thompson 631 PM CST Thu Feb 8 2018 /531 PM MST Thu Feb 8 2018/ ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST /5 AM MST/ FRIDAY... * WHAT...Heavy snow. Total snow accumulations of 4 to 8 inches are expected. * WHERE...Portions of central South Dakota. * WHEN...Until 6 AM CST /5 AM MST/ Friday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ SDZ003-015-090845- /O.EXT.KABR.WW.Y.0003.000000T0000Z-180209T1200Z/ Corson-Dewey- Including the cities of McIntosh and Isabel 531 PM MST Thu Feb 8 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 AM MST FRIDAY... * WHAT...Snow. Total snow accumulations of 3 to 5 inches are expected. * WHERE...Corson and Dewey Counties. * WHEN...Until 5 AM MST Friday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ SDZ016-045-048-090845- /O.EXT.KABR.WW.Y.0003.000000T0000Z-180209T1200Z/ Potter-Jones-Lyman- Including the cities of Gettysburg, Murdo, and Kennebec 631 PM CST Thu Feb 8 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...Snow. Total snow accumulations of 3 to 6 inches are expected. * WHERE...Potter, Jones and Lyman Counties. * WHEN...Until 6 AM CST Friday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$
2 follow-up statements
390 WWUS43 KABR 090328 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 928 PM CST Thu Feb 8 2018 SDZ033>037-051-091130- /O.CON.KABR.WS.W.0002.000000T0000Z-180209T1200Z/ Stanley-Sully-Hughes-Hyde-Hand-Buffalo- Including the cities of Mission Ridge, Onida, Pierre, Highmore, Miller, and Fort Thompson 928 PM CST Thu Feb 8 2018 /828 PM MST Thu Feb 8 2018/ ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST /5 AM MST/ FRIDAY... * WHAT...Heavy snow. Total snow accumulations of 4 to 8 inches are expected. * WHERE...Portions of central South Dakota. * WHEN...Until 6 AM CST /5 AM MST/ Friday. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ SDZ009-017-018-091130- /O.EXA.KABR.WW.Y.0003.000000T0000Z-180209T1200Z/ Walworth-Faulk-Spink- Including the cities of Mobridge, Faulkton, and Redfield 928 PM CST Thu Feb 8 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...Snow. Total snow accumulations of 2 to 4 inches are expected. * WHERE...Walworth, Faulk and Spink Counties. * WHEN...Until 6 AM CST Friday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ SDZ003-015-091130- /O.CON.KABR.WW.Y.0003.000000T0000Z-180209T1200Z/ Corson-Dewey- Including the cities of McIntosh and Isabel 828 PM MST Thu Feb 8 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY... * WHAT...Snow. Total snow accumulations of 3 to 6 inches are expected. * WHERE...Corson and Dewey Counties. * WHEN...Until 5 AM MST Friday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. The cold wind chills as low as 20 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$ SDZ016-045-048-091130- /O.CON.KABR.WW.Y.0003.000000T0000Z-180209T1200Z/ Potter-Jones-Lyman- Including the cities of Gettysburg, Murdo, and Kennebec 928 PM CST Thu Feb 8 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...Snow. Total snow accumulations of 3 to 6 inches are expected. * WHERE...Potter, Jones and Lyman Counties. * WHEN...Until 6 AM CST Friday. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. && $$
019 WWUS43 KABR 090542 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 1142 PM CST Thu Feb 8 2018 SDZ033>037-051-090645- /O.CAN.KABR.WS.W.0002.000000T0000Z-180209T1200Z/ Stanley-Sully-Hughes-Hyde-Hand-Buffalo- Including the cities of Mission Ridge, Onida, Pierre, Highmore, Miller, and Fort Thompson 1142 PM CST Thu Feb 8 2018 /1042 PM MST Thu Feb 8 2018/ ...WINTER STORM WARNING IS CANCELLED... Snow has diminished in coverage and intensity. As a result, the winter storm warning has been cancelled. Off and on light snow will continue. Additional snow accumulations of less than an inch are expected through mid morning Friday. $$ SDZ003-009-015>018-045-048-090645- /O.CAN.KABR.WW.Y.0003.000000T0000Z-180209T1200Z/ Corson-Walworth-Dewey-Potter-Faulk-Spink-Jones-Lyman- Including the cities of McIntosh, Mobridge, Isabel, Gettysburg, Faulkton, Redfield, Murdo, and Kennebec 1142 PM CST Thu Feb 8 2018 /1042 PM MST Thu Feb 8 2018/ ...WINTER WEATHER ADVISORY IS CANCELLED... Snow has diminished in coverage and intensity. As a result, the winter storm warning has been cancelled. Off and on light snow will continue. Additional snow accumulations of less than an inch are expected through mid morning Friday. $$ KF
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Feb 8, 6:00 PM CST, 31 minutes earlier.
Area forecast discussion, Feb 8, 6:00 PM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
600 PM CST Thu Feb 8 2018
.UPDATE...
Issued at 543 PM CST Thu Feb 8 2018
See below for an aviation forecast discussion for the 00Z TAFs.
&&
.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 322 PM CST Thu Feb 8 2018
Snowfall on the north side of a surface low sliding southward from
Wyoming will continue to affect mainly the western and southern
portions of the CWA this afternoon into the early overnight hours.
The snow was a little slow to get going earlier today, so did back
off on total snow amounts. A series of snow bands over the western
part of the state will track over the Missouri River counties, and
should result in accumulations of 2 to maybe 4 inches by the time
all is said and done. Will also continue to monitor an area of snow
currently over eastern Montana than may bring additional light
accumulations tonight should it hold together. A Winter Weather
Advisory remains in effect for the western and southern counties
until midnight CST. Surface high pressure to the northwest will
begin to drop further over the area late tonight into Friday,
resulting in dry, but cold, conditions.
Lows tonight will be in the single digits below to just above zero.
High temperatures on Friday will be mainly in the single digits
above zero.
.LONG TERM...(Friday Evening through Thursday)
Issued at 322 PM CST Thu Feb 8 2018
With cold high pressure settling into the region Friday night,
decided to lower Min T's a bit away from SuperBlend and closer to
MET/MAV guidance. Although, MAV was colder so sided more towards
these numbers. Apparent T grids actually have wind chill advisory
criteria Friday night, with only 5 to 6 knots of wind or so. Given
the light winds and other headlines in place currently, will let
later shifts decide on any headlines for wind chills Friday night.
Temperatures for the rest of the period look to stay on the chilly
side. Only next Wednesday appears to be the chance when temps could
perhaps rise to around freezing.
As for precipitation, things look mostly dry throughout the period.
A weak system slides through Monday into Monday night, but at this
point it certainly does not look like much in the way of
significance.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 543 PM CST Thu Feb 8 2018
Snow will persist well into this evening at KPIR, KMBG and KATY.
It'll probably start snowing at KABR soon, for a few hours as
well. Expect MVFR/IFR cigs and visbies in snow at KPIR, KMBG
through late this evening before there can be any improvement in
flight category. KATY will probably reside in MVFR cigs and
MVFR/IFR visbies for a few hours this evening before the snow
shifts south out of the area. KABR may see VFR cigs eventually dip
to MVFR range for a little while. Sub-VFR visbies in light
snowfall are a more probable reason for degradation of flight
category for a few hours this evening at KABR.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until midnight CST /11 PM MST/ tonight
for SDZ003-015-016-033>037-045-048-051.
MN...None.
&&
UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...TMT
AVIATION...DornHazardous weather outlook, Feb 8, 3:30 AM CST, 15 hours 1 minute before
Hazardous Weather Outlook National Weather Service Aberdeen SD 330 AM CST Thu Feb 8 2018 MNZ039-046-SDZ005>008-011-020-021-023-090930- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Day-Codington- Grant-Deuel- 330 AM CST Thu Feb 8 2018 This Hazardous Weather Outlook is for portions of west central Minnesota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-004-009-010-015>019-022-033>037-045-048-051-090930- Corson-Campbell-Walworth-Edmunds-Dewey-Potter-Faulk-Spink-Clark- Hamlin-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 330 AM CST Thu Feb 8 2018 /230 AM MST Thu Feb 8 2018/ This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Expect light snow to slide into central South Dakota this morning, and increase in coverage during the mid afternoon hours while expanding across much of the area. Most of the snow will then shift across southern and southeastern South Dakota overnight into Friday morning. Snowfall totals of 1 to 4 inches are expected, with localized high amounts. See the latest forecast or winter weather message for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KF
In the hours before
Local storm report, Feb 8, 6:07 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CST THU FEB 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM SNOW 7 E TIMBER LAKE 45.43N 100.93W
02/08/2018 E2.5 INCH DEWEY SD EMERGENCY MNGR
STILL SNOWING.
&&
RLLocal storm report, Feb 8, 6:08 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CST THU FEB 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM SNOW 2 E STEPHAN 44.25N 99.41W
02/08/2018 E4.5 INCH HYDE SD PUBLIC
STILL SNOWING.
&&
RLLocal storm report, Feb 8, 6:12 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
612 PM CST THU FEB 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM SNOW 8 SSW MISSION RIDGE 44.58N 100.85W
02/08/2018 E4.0 INCH STANLEY SD PUBLIC
STILL SNOWING.
&&
RLLocal storm report, Feb 8, 6:17 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CST THU FEB 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM SNOW 1 NW ONIDA 44.72N 100.08W
02/08/2018 E2.5 INCH SULLY SD TRAINED SPOTTER
FLUFFY SNOW, STARTING TO BLOW AROUND A
LITTLE BIT. STILL SNOWING.
&&
RLLocal storm report, Feb 8, 6:25 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
625 PM CST THU FEB 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM SNOW GANN VALLEY 44.03N 98.99W
02/08/2018 M4.0 INCH BUFFALO SD CO-OP OBSERVER
STILL SNOWING.
&&
RLLocal storm report, Feb 8, 6:27 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CST THU FEB 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW KENNEBEC 43.90N 99.86W
02/08/2018 M3.5 INCH LYMAN SD CO-OP OBSERVER
24 HOUR TOTAL.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 3:12 PM CST | Wind Chill Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 19 hr |
Nearby
Winter Storm Warnings in South Dakota, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.